Over the Counter Pain Medications from Mexico and Adrenal Suppression: Beware!
Presentation Number: SAT-0777
Date of Presentation: June 21st, 2014
Vrinda Agrawal*1 and Ramaswami Nalini2
1Baylor College of Medicine, Houston, TX, 2Baylor Colg of Med, Houston, TX
Long term glucocorticoid therapy may result in suppression of hypothalamic-pituitary-adrenal function leading to significant morbidity. We report a case of a Cushingoid appearing male with adrenal insufficiency secondary to the use of ‘Rumoquin’ – an over the counter (OTC) pain medication from Mexico.
A 57 year old Hispanic male with coronary artery disease and uncontrolled hypertension was referred to endocrinology clinic for evaluation of suspected adrenal insufficiency after he was found to have undetectable morning cortisol levels on two separate occasions. Patient’s physical examination revealed a Cushingoid appearing male, rounded facies with central adiposity and marked skin bruising. This prompted the primary care physician to obtain a morning cortisol level. He was asymptomatic otherwise. Morning cortisol was <0.2 ug/dL (normal 3.09-22.4 ug/dL) along with an ACTH level of <1.1 pg/mL (normal 7.2-63.3 pg/mL). He failed a 1 mcg ACTH stimulation test with a baseline cortisol of 1.3 ug/dL, ACTH of 53.3 pg/mL (normal 7.2-63.3 pg/mL) and a peak cortisol of 2.0 ug/dL. With a suspicion for exogenous steroid use, detailed questioning revealed that the patient had been taking ‘Rumoquin’, an OTC Mexican pain medication for more than 5 years for arthritis related pain. Further review of this medication divulged that this contained 0.75mg of dexamethasone. Patient also reported symptoms of lightheadedness and increased lethargy upon missing a single pill of this medication. A diagnosis of adrenal insufficiency was made secondary to chronic exogenous corticosteroid use. He was advised to stop Rumoquin and was started on replacement doses of hydrocortisone with an aim to taper it off gradually.
This case illustrates the importance of a detailed history taking including a complete medication history encompassing OTC medications, creams or supplements as quite often patients are unaware that these contain steroids. Physicians should be increasingly aware of such practice to recognize the potential effects of long term corticosteroid use in any form, and to educate the patients, thereby preventing any resulting morbidity and mortality.
Nothing to Disclose: VA, RN